Medical questions & health advice by board certified doctors
"What is this flaky skin on my chest and back?"
There are patches of flaky skin on my chest and back. It almost looks like peeling skin looks like after you get a sunburn. It is dry and flaky and a little itchy. What is this?
There are a couple of different conditions that can cause this. Since each of these conditions is treated slightly differently, it would be helpful for you to consult with your primary care doctor or a dermatologist so that you can have a formal diagnosis. One possibility is eczema, which is a condition in which the skin becomes excessively dry, leading to redness, itching, and flaking or scaling. The condition is treated by avoiding harsh chemicals and soaps, which dry out the skin, frequent application of a good skin moisturizer, and, in more advanced cases, a topical steroid cream to reduce inflammation, which your doctor can prescribe for you. Another possibility is a fungal infection of the skin. These come in two varieties, tinea corpus, which causes raised, circular, itchy spots on the skin, and tinea versicolor, which causes less raised, often lightly colored spots. Both can give flaking or scaling, and both are treated with either topical anti fungal creams or lotions or with oral anti fungal medications. Your doctor will be able to take a look at the spots and quickly figure out which of these conditions you have (as well as considering other possibilities which I haven't mentioned). Based on what they find, they will prescribe the necessary medication.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.